Hail, St. Lawrence
- When
- July 17, 2:21 PM EST
- Where
- St. Lawrence County, 2.46 mi W of Potsdam
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.670, -75.030
Nickel size hail reported.
A west-east oriented cold front crawled south across the North Country, at the time of maximum heating and instability, during the afternoon and evening hours of July 17th. Along this frontal boundary were a series of weak areas of low pressure.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A west-east oriented cold front crawled south across the North Country, at the time of maximum heating and instability, during the afternoon and evening hours of July 17th. Along this frontal boundary were a series of weak areas of low pressure. This resulted in numerous thunderstorms in New York with damaging winds, especially in portions of St. Lawrence county, where the community of Potsdam and vicinity were particularly hard hit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 2:18 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 318 PM EDT TUE JUL 17 2012 .SYNOPSIS... A WARM AND HUMID AIR MASS WILL CONTINUE OVER THE NORTH COUNTRY TODAY...BEFORE MUCH DRIER AND COOLER AIR ARRIVES BY WEDNESDAY...AND REMAINS OVER THE NORTHEAST INTO THIS UPCOMING WEEKEND. A SURFACE COLD FRONT WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...SOME OF WHICH COULD BE STRONG TO SEVERE. OTHER THAN A FEW SHOWERS OR STORMS ACROSS SOUTHERN VERMONT WEDNESDAY...THE REMAINDER OF THE WEEK WILL BE COOLER AND DRY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AS OF 1250 PM EDT TUESDAY...NO BIG CHANGES TO THE ONGOING FORECAST. STILL EXPECTING IT TO GET RATHER BUSY THIS AFTERNOON INTO EARLY EVENING. THE EARLY AFTERNOON FORECAST UPDATE JUST FEATURES MINOR TWEAKS, PRIMARILY TO POP FIELDS, BASED ON LATEST RADAR TRENDS AND GUIDANCE FROM VARIOUS SHORT TERM MODELS (LOCAL WRF MODELS AND HRRR). STILL ANTICIPATE PRIMARY ACTION TO POP ALONG THE COLD FRONT THAT IS SLOWLY SAGGING SOUTHWARD INTO EASTERN ONTARIO/SOUTHERN QUEBEC. FRONT IS JUST NORTH OF BOTH OTTAWA AND MONTREAL. CLEARING TO THE SOUTH OF THE FRONT, HAS MADE THE ATMOSPHERE QUITE UNSTABLE. CAPE PUSHING 2500 J/KG IN THE ST LAWRENCE VALLEY, NEAR 1000 J/KG ELSEWHERE. LOCAL MESO ANALYSIS STILL SHOWING SOME CIN ACROSS VERMONT, SO STILL A CAP IN PLACE. NOT SO MUCH TO OUR WEST -- IN FACT, CELLS ARE NOW POPPING QUICK IN ONTARIO WHERE THE AIRMASS IS THE JUCIEST. ANTICIPATE SOME SORT OF SEVERE WATCH TO BE NEEDED THIS AFTERNOON, SO STAY TUNED. ALSO WILL BE MONITORING FLASH FLOOD THREAT. THINK IN GENERAL IT'S RATHER LOW, BUT ISOLATED FLASH FLOODING CAN'T BE RULED OUT. PRECIPITABLE WATER VALUES ARE QUITE HIGH, NEAR 2 INCHES, AND THERE IS SOME CONCERN FOR TRAINING THUNDERSTORMS TO HAPPEN AS THE LINE PUSHES SOUTHWARD. THINKING RIGHT NOW THAT NORTHERN/NORTHEAST VERMONT HAS HIGHER RISK OF FLASH FLOODING DUE TO THE RAIN THIS MORNING. ANYWAY, BUCKLE UP FOR A BUMPY RIDE FOR THE REST OF THE AFTERNOON... && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... AS OF 454 AM EDT TUESDAY...FOR WEDNESDAY...STILL SOME UNCERTAINTY AS TO HOW FAR SOUTH THE COLD FRONT WILL MAKE IT BY DAYS END. THERE ARE SOME INDICATIONS THAT IT MAY LINGER ACROSS SOUTHERN VERMONT... WHICH COULD RESULT IN A CONTINUED CHANCE FOR A FEW SHOWERS AND STORMS. HAVE THEREFORE KEPT IN CHANCE POPS FOR SOUTHERN ZONES WEDNESDAY...WITH MAINLY DRY CONDITIONS FURTHER NORTH. IT WILL BE COOLER AND MORE COMFORTABLE WITH HIGHS ONLY IN THE LOWER TO MID 80S...AND DEWPOINTS MAINLY IN THE UPPER 50S. A GENERAL CLEARING TREND IS THEN EXPECTED FOR WEDNESDAY NIGHT WITH TEMPERATURES COOLING INTO THE 50S...EXCEPT 40S IN THE ADIRONDACKS AND NORTHEAST KINGDOM. UPPER LEVEL TROUGH WILL BE OVER EASTERN CANADA THURSDAY...WHILE SURFACE HIGH PRESSURE BUILDS INTO THE FORECAST AREA. THE RESULT WILL BE PARTLY TO MOSTLY SUNNY SKIES WITH HIGH TEMPERATURES MAINLY IN THE 70S. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 319 PM EDT TUESDAY...NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE WITH ORIGINS OVER CENTRAL CANADA WILL BE IN PLACE OVER THE NORTH COUNTRY INTO SATURDAY WITH A NICE STRETCH OF DRY WEATHER. ASD THE HIGH SLIDES EAST ON SUNDAY ANOTHER COLD FRONT AND UPPER TROUGH DROPS SE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. LOOKS LIKE WARMTH AND INSTABILITY/0-6KM SHEAR (1500 J/KG/ 35KT) MAY BE SUFFICIENT FOR ANOTHER ROUND OF POTENTIALLY STRONG TO SEVERE STORMS. THE FRONT PUSHES SOUTH ALLOWING FOR A NORTHERLY FLOW COOLER AND DRIER WEATHER AS ANOTHER HIGH DROPS OUT OF CENTRAL CANADA. HIGH TEMPERATURES WILL BE IN THE 80S FRIDAY THROUGH SUNDAY DROPPING BACK INTO THE 70S BY MONDAY AND TUESDAY. LOWS WILL BE MOSTLY IN THE 50S EXCEPT A FEW 40S IN THE COLD SPOTS SATURDAY AND TUESDAY MORNINGS. AREAS NEAR LAKE CHAMPLAIN WILL BE MILDER WITH WATER TEMPS NOW IN THE MID 70S. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... THROUGH 12Z WEDNESDAY...SCATTERED SEVERE THUNDERSTORMS WILL FORM ALONG A COLD FRONT THROUGH 01Z WITH LOCALLY IFR IN THUNDERSTORMS WITH HEAVY RAIN HAIL AND WIND GUSTS TO 60 KTS. HAVE INCLUDED TS AND VCTS IN TAFS MAINLY 18-02Z BUT PLAN TO AMEND IF STORMS APPROACH THE AIRPORT LOCATIONS DIRECTLY. PARTIAL CLEARING AND WIND SHIFTING TO LIGHT W-NW OVERNIGHT BEHIND THE FRONT WITH LIFR FORMING IN FG AT KSLK/KMPV 06-12Z. OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY... MAINLY VFR THROUGH THE PERIOD WITH HIGH PRESSURE BUILDING INTO THE REGION. PSBL VLIFR IN FG KMPV KSLK 07-12Z EACH MORNING. && .EQUIPMENT... IMPORTANT RADAR UPGRADES ARE IN PROGRESS... THE WSR-88D IN FORT DRUM NEW YORK (KTYX) IS OPERATING WITH DUAL POLARIZATION TECHNOLOGY. THE WSR-88D IN COLCHESTER VERMONT (KCXX) IS SCHEDULED NEXT FOR ITS DUAL-POLARIZATION UPGRADE. WORK WAS SCHEDULED TO BEGIN TUESDAY (7/17)...BUT DUE TO IMPENDING SEVERE WEATHER HAS BEEN DELAYED UNTIL WEDNESDAY (7/18). ONCE WORK COMMENCES THE RADAR WILL BE DOWN FOR APPROXIMATELY 4-7 DAYS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...RJS NEAR TERM...NASH SHORT TERM...RJS LONG TERM...SISSON AVIATION...SISSON EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 357 AM EDT TUE JUL 17 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-180800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 357 AM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTH COUNTRY TODAY AS A STRONG COLD FRONT MOVES INTO THE AREA. THE POTENTIALLY SEVERE STORMS WILL MOVE INTO NORTHERN PORTIONS OF NEW YORK AND VERMONT BY EARLY AFTERNOON AND THEN PROGRESS SOUTHEAST ACROSS THE REGION THROUGH THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...WITH FLASH FLOODING AND LARGE HAIL BEING SECONDARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1150 AM EDT TUE JUL 17 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-171900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1150 AM EDT TUE JUL 17 2012 ...SEVERE THUNDERSTORMS AND POSSIBLE FLASH FLOODING EXPECTED THIS AFTERNOON AND EARLY EVENING ACROSS THE NORTH COUNTRY... THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON JUST NORTH OF THE INTERNATIONAL BORDER, AND MOVE INTO NORTHERN SECTIONS OF VERMONT AND NEW YORK BY MID-AFTERNOON. THE STORMS WILL CONTINUE TO MOVE SOUTHEAST, AND INTO SOUTH CENTRAL VERMONT BY EARLY EVENING. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE, PRIMARILY PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HAIL IS ALSO POSSIBLE WITH THE STRONGEST THUNDERSTORMS AS WELL. ALL THE STORMS WILL PRODUCE HEAVY RAINFALL, AND THERE IS A RISK OF ISOLATED FLASH FLOODING. ALTHOUGH FLOODING COULD OCCUR ANYWHERE, NORTHERN VERMONT IS MORE SUCCEPTIBLE DUE TO RECENT RAINFALL. DEADLY CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO A THREAT WITH ANY THUNDERSTORM. PERSONS ACROSS THE NORTH COUNTRY NEED TO PAY CLOSE ATTENTION TO THE FAST CHANGING WEATHER THIS AFTERNOON, AND BE READY TO MOVE INDOORS WHEN THREATENING WEATHER APPROACHES. PERSONS PLANNING TO BE ON LAKE CHAMPLAIN THIS AFTERNOON SHOULD POSTPONE ACTIVITIES, OR STAY CLOSE TO SHORE TO BE ABLE TO QUICKLY REACH SAFETY BEFORE ANY STORM APPROACHES. CONTINUE TO MONITOR NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV/BURLINGTON FOR WEATHER UPDATES THIS AFTERNOON. NASH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT TUE JUL 17 2012
NYZ026-027-029-030-087-171930-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
230 PM EDT TUE JUL 17 2012
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHERN FRANKLIN
AND NORTHERN ST. LAWRENCE COUNTIES...
AT 230 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 15
MILES NORTH OF ATHENS TO ROOSEVELTOWN...MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT DANGEROUS
LIGHTNING. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
RAYMONDVILLE...FORT COVINGTON CENTER...WEST BANGOR...NORWOOD...
OGDENSBURG...DICKINSON...RENSSELAER FALLS...HEUVELTON...PYRITES...
SANTA CLARA...AZURE MOUNTAIN...WEST PIERREPONT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM TUESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4500 7474 4501 7456 4475 7399 4453 7392
4446 7506 4465 7557 4478 7541 4488 7522
4503 7483
LAHIFFThe Ft Drum radar (KTYX), 114 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
18 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.
Nickel size hail reported.
Multiple trees down and snapped and power lines down across Potsdam with structural damage to 4 buildings forcing dozens of evacuations.
Multiple trees and power lines down.
Numerous trees down with power lines as well.
Multiple trees uprooted and snapped with estimated winds by local police of 60 knots.
Penny size hail reported.
Uprooted trees and damage to siding of a house.
Several trees down.
Several trees down.
Multiple trees down forcing closure on Route 30.
Multiple trees and power lines down.
Multiple trees and power lines down across the Saranac Lake community.
Multiple trees and large branches downed by thunderstorm winds.
Damage to Willsboro Bay Marina as well as several large trees.
One inch diameter hail reported via SHAVE experiment.
Numerous trees down.
A few structure fires in Essex county due to lightning, including a house in Lewis.
One inch diameter hail reported via SHAVE experiment.
Multiple trees down along Lakeshore Drive.
Large tree down across house.
Several trees down.
Numerous trees down along with some power lines.
Multiple trees down in Schroon Lake.
Quarter size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397673, 397686, 397691, 397690, 397687, 397674, 397718, 397717, 397698, 397701, 397713, 397700, 397703, 397714, 397683, 397706, 397679, 397677, 397709, 397710, 397722, 397723, 397720, 397678.